|Efavirenz with pregnancy
Jul 4, 2012
Hello, I always refer to u guys after i discuss something with my HCP i appreciate ur opinion. Well here is the thing: My husband and i are on treatment for 5 years we live a very normal life, and preparing for having a baby. We take the cocktail treatment (efavire+ tenvor+ lamivire) . We live in the middle east so our medications are imported from india but they are quite effective due to our test results. Lately my doctor switched efavire into another medication (lopimune) but unfortunately i had very severe side effects (nausea, heartburn, thirst, rash on legs) so he had to get me back on Efavirenz. What concerns me is the effect of efavire on the baby when i get pregnant ALTHOUGH my dr told me that there is nothing to worry about, just recently WHO approved and declared that efavire is ok for pregnancy and there is no danger for abnormalities to the fetus. What can you tell about this recent study?plz give me hope, cause i cannot go back to lopimune its tooo annoying. Many thanks
| Response from Dr. Wohl
You are correct that some have been advocating for less avoidance of efavrienz during pregnancy. For example the British HIV Association has stated that the drug cane used in pregnant women. However, in the US guidelines regarding use during the first trimester (that is that efavirenz should not be taken) are unchanged.
Much of the push to use efavirenz is that so far there has been little evidence of an effect of the drug on human fetuses and babies. Data from other primates raised serious concerns about serious birth defects but many women have become pregnant while taking efavirenz and the data suggest no excess harm.
That could change with expansion of use of the drug if there is a rare but significant effect. In your case however, the calculus may be different and if supply and side effects limit your options, it may be best to stick with efavirenz. Keeping your viral load controlled offers the greatest benefit for you and your child.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.